12 doctors weighed in:

Can quiting my ADHD medication cause me to have preterm labor in my third trimester?

12 doctors weighed in
Dr. Pam Yoder
Obstetrics & Gynecology - Maternal Fetal Medicine
8 doctors agree

In brief: Coordinated care

When there is need to taper or stop medications acting on the brain or nervous system, women who are pregnant should ask OB provider about a referral to maternal-fetal medicine specialist and/or neurologist or psychiatrist who prescribed the medication.
Then all of the doctors can consider risks and benefits for mom and baby before making a change.

In brief: Coordinated care

When there is need to taper or stop medications acting on the brain or nervous system, women who are pregnant should ask OB provider about a referral to maternal-fetal medicine specialist and/or neurologist or psychiatrist who prescribed the medication.
Then all of the doctors can consider risks and benefits for mom and baby before making a change.
Dr. Pam Yoder
Dr. Pam Yoder
Thank
Dr. William Holmes
Pediatrics - Psychiatry
2 doctors agree

In brief: Should Not Happen

You should not have a problem with stopping the adhd as far as pre- term labor is concerned.
However, i would encourage you to discuss with your doctor the reasons why you want to do this. It may or may not be a good idea.

In brief: Should Not Happen

You should not have a problem with stopping the adhd as far as pre- term labor is concerned.
However, i would encourage you to discuss with your doctor the reasons why you want to do this. It may or may not be a good idea.
Dr. William Holmes
Dr. William Holmes
Thank
Dr. Nikolaos Zacharias
Obstetrics & Gynecology - Maternal Fetal Medicine

In brief: Possibly.

The stress caused by abruptly stopping Ritalin (methylphenidate) could lead to preterm contractions and labor - yes.
You should discuss these issues with a psychiatrist, maternal-fetal medicine specialist and consider gradually tapering off chronically used drugs (don't stop them cold turkey). If you need the drug to feel ok and function normally, i would consider continuing it realizing that it may affect the baby.

In brief: Possibly.

The stress caused by abruptly stopping Ritalin (methylphenidate) could lead to preterm contractions and labor - yes.
You should discuss these issues with a psychiatrist, maternal-fetal medicine specialist and consider gradually tapering off chronically used drugs (don't stop them cold turkey). If you need the drug to feel ok and function normally, i would consider continuing it realizing that it may affect the baby.
Dr. Nikolaos Zacharias
Dr. Nikolaos Zacharias
Thank
Get help from a real doctor now
Dr. Jonathan Jassey
Board Certified, Pediatrics
13 years in practice
1M people helped
Continue
108,000 doctors available
Read more answers from doctors